May 27 2022




Recommendations

Methadone is ranked among the medicines compatible with breastfeeding.

This substance is found in milk in modest amounts, which does not permit counteract withdrawal symptoms in children of drug-addicted mothers, but the children of women treated with methadone manifest withdrawal symptoms later and more lesser extent if they are breastfed. However, maternal doses above 100 mg daily can induce respiratory and nervous depression to the baby . The onset of drowsiness, difficulty breathing or sagging are signs of alarm and are possibly related to opiate overdose.

In usual cases, the baby may ingest between 0.6 and 2.4% of the maternal dose, although some studies have reported rates of up to 6%. In many cases, the level of methadone in the baby's blood is undetectable, although occasionally there have been values ??above 8 mcg /L.

Some published studies reported no abnormalities in infants whose mothers received methadone during lactation. In some infants there has been a withdrawal syndrome following the removal of breastfeeding, which should be taken into account in deciding the eventual replacement of breastfeeding.

A 5-month baby died of methadone poisoning, whose mother consumed the substance. The child suffered from malnutrition, alteration in various organs and was in an obvious state of neglect. In another case, an infant under six weeks required resuscitation by opiate intoxication. The mother took methadone in conjunction with a drug containing acetaminophen and hydrocodone, prescribed before breastfeeding.

Warning of the manufacturer:

As methadone is excreted in breast milk, only should be administered to mothers who breastfeed when benefits to infants outweigh possible risks. Breastfeeding in these conditions could prevent the onset of withdrawal symptoms in the newborn.

Updated:25.02.08